Depression Home > Zoloft and Migraines
Does Zoloft Cause Migraine Headaches?Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people who were not given the medicine (these people took a sugar pill, or placebo). In these studies, side effects are always documented. As a result, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
Headaches (including migraines) were reported in up to 25 percent of people taking Zoloft. Yet, up to 23 percent of people taking the placebo also reported a headache. (These studies did not separate migraine headaches from other types of headaches.) Therefore, is it difficult to say what impact, if any, Zoloft has on the frequency or severity of migraines.
Zoloft and Migraines: SuggestionsMany things can cause migraines (see Migraine Triggers), and Zoloft may be one of them. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have migraines while on Zoloft. Therefore, if you are experiencing migraine headaches (or other headaches) while taking the drug, talk to your healthcare provider. He or she can give you recommendations based on the symptoms you are having, how often they occur, and your particular needs. If your healthcare provider believes that the Zoloft and migraines are related, he or she may recommend that you change to a different medication altogether.
(Click Migraine Relief to learn about treatment options for migraines.)